Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 357, NWS Omaha, NE

September 3, 2006Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Sep 3, 2006, 3:53 PM CDT for Shelby County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2006, 3:53 PM CDT (20:53 UTC)
Expired
Sep 3, 2006, 4:45 PM CDT
In force
52 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Shelby County, IA

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:08 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 3, 2:08 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
208 PM CDT SUN SEP 3 2006

.DISCUSSION...

FORECAST CHALLENGES INCLUDE PROBABILITY/COVERAGE OF LOW TOPPED
CONVECTION THROUGH EARLY THIS EVENING...HOW FAR WEST WILL PCPN
SPREAD IN WAKE OF DEPARTING UPPER LOW ON LABOR DAY AND THEN WHEN
OR IF TO INCLUDE PCPN CHCS BEYOND TOMORROW.

SHORT TERM...TONIGHT AND MONDAY. AFTERNOON STLT IMAGERY SHOWED
VERTICALLY STACKED UPPER LOW BEGINNING TO PIVOT INTO NWRN IA.
ALTHOUGH LOW LVL MOISTURE WAS WEAK FOR SUMMER STANDARDS...SFC
DWPTS MOSTLY 50 TO 55 AND H85 DWPTS IN MID SINGLE DIGITS C...700
TO 500 MB TEMPS WERE QUITE COOL...-4 C AND -17 C RESPECTIVELY ON
12Z OAX SOUNDING. THUS...SUNSHINE INTO AFTN HAS ALLOWED STEEP LOW
LVL LAPSE RATES TO DEVELOP AND WOULD EXPECT SCT CONVECTION TO
BECOME A BIT MORE WIDESPREAD INTO LATE AFTN. 18Z STLT SHOWED FAVORED
AREA APPEARED TO BE ALONG AND E OF CONVERGENT CU AREA NEAR BVN AND
OFK...WHERE CAPES WERE A BIT BETTER...THEN NEWD TOWARD COLD POCKET
ALOFT. LOW FREEZING LEVEL WILL ALLOW FOR A FEW HAILERS AND WITH
0-3 KM CAPES FCST TO APPROACH 350 J/KG ALONG AN AREA OF SFC
VORTICITY...THERE COULD POSSIBLY BE ISOLD WEAK SPINUPS. GFS WAS
NOT AS AGGRESSIVE WSWD WITH THE FORECAST OF HIGHER LOW LVL CAPE AT
00Z COMPARED TO NAM...GENERALLY LIMITING BETTER CAPE TO NRN IA
COUNTIES ACROSS OUR CWA. SINCE GFS HAS HAD A BIT BETTER TRACK
RECORD WITH UPPER LOW THAN THE NAM...WOULD TEND TO FAVOR THE GFS.
CONVECTION SHOULD WEAKEN FAIRLY QUICKLY THIS EVENING...BUT SOME
INSTABILITY HOLDS THROUGH 06Z SO WILL CARRY TSTM CHCS SE ZONES
AFTER MIDNIGHT. CLOUD COVER SHOULD SHRINK CLOSER TO UPPER LOW CORE
TONIGHT WITH BULK OF CLOUDS EXPECTED ALONG AND E OF MO RIVER BY
12Z MON BASED ON GFS/NAM UPPER LOW POSITION. THIS COULD KEEP
READINGS UP A BIT OVR ERN ZONES TONIGHT...BUT TEMPS WEST OF THERE
COULD AGAIN MAKE A RUN AT THIS MORNINGS NUMBERS. WITH LOW
CONTINUING TO MOVE EWD ON MONDAY...FELT ISENTROPIC LIFT GENERATED
PCPN ON WRN FLANK COULD BE LIMITED TO LOCATIONS MOSTLY E OR NE OF
THE CWA...SO TRIMMED BACK POPS A BIT...GENERALLY LIMITING WRN
EXTENT OF POPS TO NEBR COUNTIES BORDERING MO RIVER. SINCE SOME
LOCATIONS REACHED AT LEAST THE MID 70S TODAY...AND WITH 850 MB
TEMPS FCST TO BE EVEN WARMER ON LABOR DAY...RAISED HIGHS A BIT.
ALTHOUGH WIND DIRECTION...NRLY...WON/T BE AS FAVORABLE FOR MIXING
AS WSW WINDS WERE THIS AFTN.

MOCLEAR SKIES BROUGHT BY SFC HIGH PRESSURE BUILDING ACROSS THE CWA
TUE AND WED...SHOULD CONTINUE TREND OF RELATIVELY DRY DWPTS AND COMBINE
WITH CLIMATOLOGY OF EARLY SEPT TO PROVIDE LARGE DIURNAL TEMPERATURE
RANGES INTO MID WEEK. LOWERED LOWS AND RAISED HIGHS A BIT TO
ACCOMPLISH THIS. 12Z GFS WAS A BIT MORE AGGRESSIVE IN DRIVING A
WEAK COLD FRONT THROUGH THE CWA FRIDAY. THIS WILL HAVE TO BE
WATCHED IN LATER RUNS...BUT FOR NOW LEFT FORECAST DRY WITH ANY
FROPA LATE THU THROUGH FRI. DID...HOWEVER...INTRODUCE PCPN NEXT
WEEKEND AS 00Z ECMWF AND 00/06Z RUNS OF GFS BROUGHT AN UPPER
TROUGH ACROSS THE CNTRL PLAINS TO COMBINE WITH MOIST 850 MB
CONDITIONS EXPECTED ATTM. AS USUAL THOUGH...12Z GFS MODEL CHANGED
COURSE LEADING TO A LOW CONFIDENCE FORECAST THEN.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, Sep 3, 11:41 AM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1141 AM CDT SUN SEP 3 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-040645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1141 AM CDT SUN SEP 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING. LARGE HAIL WILL BE THE PRIMARY
HAZARD...HOWEVER A BRIEF FUNNEL CLOUD OR TORNADO CANNOT BE RULED
OUT.

THE STORMS ARE THE RESULT OF AN INTENSE STORM SYSTEM IN THE MID
LEVELS WITH COLD AIR ALOFT OVER SOUTHEAST SOUTH DAKOTA...WHICH MOVES
INTO WESTERN IOWA TONIGHT. THIS STORM SYSTEM COMBINED WITH
AFTERNOON HEATING...AND AN AREA OF LOW PRESSURE AND ATTENDANT
SURFACE BOUNDARY...WILL ENHANCE THE POTENTIAL FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
TONIGHT.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 2:54 PM CDTSevere Thunderstorm WarningOAXHarrison66 min
Sep 3, 5:39 PM CDTSevere Thunderstorm WarningOAXHarrison51 min
Sep 3, 6:23 PM CDTSevere Thunderstorm WarningOAXShelby52 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.